Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 261, NWS Kansas City, MO

September 16, 2023Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 16, 2023, 5:32 PM CDT for Johnson County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2023, 5:32 PM CDT (22:32 UTC)
Expired
Sep 16, 2023, 6:00 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:35 PM CDTHAIL 11 Sse Lackmans, KS
Sep 16, 5:35 PM CDTHAIL 14 Wsw Stanley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KEAX 162232
SVREAX
KSC091-162300-
/O.NEW.KEAX.SV.W.0261.230916T2232Z-230916T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT Sat Sep 16 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Johnson County in east central Kansas...

* Until 600 PM CDT.

* At 531 PM CDT, a severe thunderstorm was located near Overland
  Park, moving southeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Overland Park, Olathe, Lenexa, Leawood, Stanley, Lackmans and
  Stillwell.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 214 and 222.
 Interstate 435 near mile marker 0, and between mile markers 81 and
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 9472 3884 9461 3874 9461 3874 9479
      3892 9486
TIME...MOT...LOC 2231Z 329DEG 14KT 3887 9473 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Krull
3 follow-up statements
711 
WWUS53 KEAX 162242
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Sat Sep 16 2023

KSC091-162300-
/O.CON.KEAX.SV.W.0261.000000T0000Z-230916T2300Z/
Johnson KS-
542 PM CDT Sat Sep 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JOHNSON COUNTY...

At 542 PM CDT, a severe thunderstorm was located near Overland Park,
moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Overland Park, Olathe, Leawood, Stanley and Stillwell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9466 3884 9461 3874 9461 3874 9474
      3886 9475
TIME...MOT...LOC 2242Z 329DEG 14KT 3883 9470 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Krull
363 
WWUS53 KEAX 162249
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Sat Sep 16 2023

KSC091-162300-
/O.CON.KEAX.SV.W.0261.000000T0000Z-230916T2300Z/
Johnson KS-
549 PM CDT Sat Sep 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN JOHNSON COUNTY...

At 549 PM CDT, a severe thunderstorm was located 7 miles south of
Overland Park, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Overland Park, Leawood, Stanley and Stillwell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9466 3884 9461 3874 9461 3875 9467
      3885 9470
TIME...MOT...LOC 2249Z 329DEG 14KT 3881 9468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Krull
341 
WWUS53 KEAX 162254
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
554 PM CDT Sat Sep 16 2023

KSC091-162303-
/O.EXP.KEAX.SV.W.0261.000000T0000Z-230916T2300Z/
Johnson KS-
554 PM CDT Sat Sep 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Pea size hail may 
still be possible.

LAT...LON 3889 9466 3884 9461 3874 9461 3875 9467
      3885 9470
TIME...MOT...LOC 2253Z 329DEG 14KT 3880 9467 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:53 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 16, 2:53 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Sat Sep 16 2023

.Discussion...
Issued at 253 PM CDT SAT SEP 16 2023

Key Messages:

- Strong to severe storms possible this afternoon to evening.

- A wet weather pattern sets up next week with multiple chances for
precipitation from Tuesday through the end of the week.

This afternoon and this evening, a strong PV anomaly will move
through the region and be the primary driver for showers and storms.
As of 19Z strong storms were developing in southern IA in area of
strong potential vorticity advection. This area will track to the
east southeast and may affect northeastern portions of the forecast
area. Another area of PVA, more closely tied to the shortwave
trough axis, will lead to additional convection developing over
southeastern NE/ northwestern MO/ northeastern KS. In this area,
MLCAPE will likely (>75%) exceed 1000 J/kg. But given the time of
year, lower dewpoints, and weaker insolation/lower sun angle,
there is only a very low potential (<20%) for MLCAPE to exceed
2000 J/kg briefly just ahead of the front this afternoon. So
overall instability looks relatively low. Steeper mid-level lapse
rates over NE and KS will weaken as they move east into MO. But
this may help lead to a window of potentially larger hail in the
next couple of hours in eastern KS and western MO before subsiding
this evening. Additionally, the strongest shear will remain west
of the forecast area with only a 10-20% chance of seeing effective
bulk shear exceeding 30kts in far eastern KS and western MO.
Between the weaker potential instability and the likely weak
shear, the potential for severe storms is very low and generally
5% or less for damaging winds and hail. That said, coverage of
activity will be isolated to scattered and generally in the 15% to
40% range as the upper wave moves overhead and the surface front
slides south. Activity will move south of the area this evening in
the 10PM to midnight time frame as the front moves south of the
area and we see subsidence aloft on the with the passage of the
upper trough to the east.

Quiet weather will prevail Monday and Tuesday before a more active
pattern potentially develops later in the week and into the weekend.
There is quite a bit of uncertainty with how this pattern will
evolve, mainly with with the progression and intensity of trough
over the western US and how an upper ridge evolves over the eastern
CONUS. While it doesn't look like continuous rainfall for this
period, there will be periodic chances and given the uncertainty in
the pattern, probabilities are being spread out across multiple time
frames and spatially over a broader area. And this broadening both
spatially and temporally results in a 20% to 40% chance in nearly
every period.
.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1234 PM CDT SAT SEP 16 2023

Main issue will be the potential for showers and storms this
afternoon. Coverage still looks to be in the isolated to scattered
range (15% to 40%) to maintain a VCTS group. As it becomes more
apparent that storms will actually affect any terminal, will amend
as needed. Timing continues to look like a window from 20Z to 02Z
from north to south. After this activity moves through, VFR
conditions will prevail with north winds in the 10-15 kt range
starting late tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Sep 16, 3:39 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT Sat Sep 16 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
339 AM CDT Sat Sep 16 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. Widespread
severe weather is unlikely however a few storms could be strong with
potential for hail up to 1" and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 16, 4:26 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
426 PM CDT Sat Sep 16 2023

MOZ039-040-046-162200-
Saline MO-Cooper MO-Howard MO-
426 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of southwestern Howard,
southeastern Saline and northwestern Cooper Counties through 500 PM
CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Marshall, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nelson, Blackwater and Arrow Rock.

This includes Interstate 70 in Missouri between mile markers 88 and
91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 9319 3918 9307 3909 9280 3891 9297
TIME...MOT...LOC 2126Z 303DEG 25KT 3910 9306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull
Special weather statement, Sep 16, 4:46 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
446 PM CDT Sat Sep 16 2023

KSZ104-105-162215-
Johnson KS-Wyandotte KS-
446 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of central Wyandotte
and northeastern Johnson Counties through 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwardsville, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Shawnee, Lenexa, Merriam, Mission, Bonner Springs,
Edwardsville, Lake Quivira, Kansas City, Roeland Park, Holliday,
Muncie and Maywood.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 421.
 Interstate 35 in Missouri near mile marker 0.
 Interstate 35 in Kansas between mile markers 225 and 235.
 Interstate 635 between mile markers 0 and 5.
 Interstate 435 between mile markers 6 and 14.
 Kansas Turnpike near mile marker 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 9487 3916 9479 3908 9460 3906 9461
      3896 9473
TIME...MOT...LOC 2146Z 304DEG 20KT 3908 9477

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull
Special weather statement, Sep 16, 4:58 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Sat Sep 16 2023

KSZ104-105-162230-
Johnson KS-Wyandotte KS-
458 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of southwestern
Wyandotte and northeastern Johnson Counties through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shawnee, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Merriam, Bonner Springs,
Edwardsville, Lake Quivira, Kansas City and Holliday.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 226 and 228.
 Interstate 435 between mile markers 2 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 9491 3909 9481 3900 9467 3892 9485
TIME...MOT...LOC 2158Z 325DEG 15KT 3904 9483

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Krull
Special weather statement, Sep 16, 5:10 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
510 PM CDT Sat Sep 16 2023

MOZ037-043-162245-
Cass MO-Jackson MO-
510 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of north central Cass
and southeastern Jackson Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Lotawana, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lee's Summit, Blue Springs, Pleasant Hill, Greenwood, Lake Lotawana,
Lone Jack, Baldwin Park and Tarsney Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 9441 3900 9427 3891 9411 3883 9412
      3876 9427
TIME...MOT...LOC 2209Z 318DEG 19KT 3892 9430

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull
Special weather statement, Sep 16, 5:24 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
524 PM CDT Sat Sep 16 2023

KSZ105-MOZ037-043-162300-
Johnson KS-Cass MO-Jackson MO-
524 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of southeastern
Johnson, northwestern Cass and southwestern Jackson Counties through
600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Overland Park, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Lenexa, Leawood, Grandview, Belton, Stanley,
Lackmans and Stillwell.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 213 and 224.
 Interstate 435 between mile markers 0 and 1, and between mile
markers 78 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 9474 3886 9446 3873 9465 3874 9471
      3874 9477 3888 9489
TIME...MOT...LOC 2224Z 314DEG 19KT 3888 9472

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull
Special weather statement, Sep 16, 5:28 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
528 PM CDT Sat Sep 16 2023

MOZ037-043-162300-
Cass MO-Jackson MO-
528 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of north central Cass
and south central Jackson Counties through 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Winnebago, or over Greenwood, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lee's Summit, Raymore, Greenwood and Lake Winnebago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 9439 3890 9428 3876 9429 3876 9446
TIME...MOT...LOC 2227Z 007DEG 14KT 3884 9437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Krull

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:46 PM CDTSpecial Weather StatementEAXWyandotte29 min
Sep 16, 4:58 PM CDTSpecial Weather StatementEAXWyandotte32 min
Sep 16, 5:24 PM CDTSpecial Weather StatementEAXJohnson36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.